Wisconsin, 2010Winter Storm in Wisconsin, December 3 to 4, 2010
December 3 to 4, 2010 · NWS MPX · 3 events in 3 counties and zones
A fast moving storm system, that remained fairly modest in terms of moisture, created a small band of very heavy snowfall across portions of central and southern Minnesota, as well as a small portion of west central Wisconsin. The highest snowfall totals occurred across a small portion of southern Minnesota from near Hutchinson to near Red Wing, and then three adjacent counties in west central…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system, that remained fairly modest in terms of moisture, created a small band of very heavy snowfall across portions of central and southern Minnesota, as well as a small portion of west central Wisconsin. The highest snowfall totals occurred across a small portion of southern Minnesota from near Hutchinson to near Red Wing, and then three adjacent counties in west central Wisconsin, with totals of 6 to 8 inches. Snowfall ratios averaged around 15-1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 3, 1:34 PM CST, 26 minutes earlier.
Area forecast discussion, Dec 3, 1:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CST FRI DEC 3 2010
.DISCUSSION...
WINTER STORM WARNINGS/ADVISORIES CONTINUE FOR MUCH OF OUR FORECAST
AREA THROUGH TONIGHT. HEAVY SNOW BAND HAD SETUP JUST SOUTH AND WEST
OF THE TWIN CITIES...AND SHOULD LIFT SOMEWHAT NORTHEAST OVER THE
TWIN CITIES AND AREAS SOUTH AND EAST TONIGHT. STORM TOTAL SNOW
ACCUMULATIONS BY SATURDAY MORNING SHOULD VARY FROM 5 TO 8 INCH RANGE
WITH LOCAL HIGHER AMOUNTS. NORTH AND EAST OF THIS AREA...SNOW
ACCUMULATIONS WILL VARY FROM 2 TO 5 INCHES...WITH SNOW AMOUNTS
TAPERING OFF CONSIDERABLY OVER CENTRAL MN AND FAR NORTHEAST CORNER
OF OUR FORECAST AREA.
THE LATEST NAM40 MODEL...CONTINUE TO DEPICTED THE BEST FORCING OVER
WEST CENTRAL MN INTO NORTHERN IOWA. 700 MB OMEGA FIELD SHOWED THE
BEST LIFT MOVE EAST OVER INTO WESTERN WISCONSIN...THEN START TO
WEAKEN AFTER MIDNIGHT. BY SATURDAY MORNING...EXPECT SOME LIGHTER
ACCUMULATIONS GENERALLY AROUND AN INCH OR LESS OVER PARTS OF WEST
CENTRAL WISCONSIN THROUGH NOON...WITH ONLY LIGHT SNOW OR FLURRIES
ELSEWHERE.
THE EXTENDED FORECAST WILL BE MAINY COLD AND DRY...WITH AN UPPER
RIDGE BUILDING OVER THE WESTERN CONUS ALONG WITH A DEEP LONGWAVE
TROUGH OVER THE EASTERN HALF OF CONUS. NORTHWEST AIRFLOW WILL
PERSIST OVER THE UPPER MIDWEST THROUGH END OF THE WEEK...WITH VERY
WEAK WAVES CLIPPING NORTHERN MN AND NORTHERN WISCONSIN DURING THE
PERIOD.
THE UPPER RIDGE BY LATE IN THE WEEK...BEGINS TO FLATTEN OUT OVER
WESTERN TWO THIRDS OF THE NATION. ECMWF MODEL SHOWED A CLIPPER
SYSTEM MOVING INTO THE UPPER MIDWEST BY FRIDAY MORNING. TEMPS SHOULD
MODERATE SLIGHTLY UPWARD THURSDAY AND FRIDAY.
&&
.AVIATION.../18Z TAF ISSUANCE/
NICE BANDS OF SN/+SN DEVELOPING ACROSS THE SW FA...WITH THE EXTENT
OF THE SNOW BANDS NW...ACROSS SE ND...WHICH WILL EVENTUALLY MOVE
EASTWARD ACROSS CENTRAL/SOUTHERN MN DURING THE AFTN. ONCE THERMAL
PROFILE SATURATES DUE TO THE -SN...EXPECT CEILINGS/VSBYS TO DROP
TO IFR/LIFR CONDITIONS RAPIDLY.
TIMING OF THE -SN AT STC/MSP REMAINS IN QUESTION DUE TO THE DRY
MID-LEVEL LAYER. HOWEVER...DUE TO THE STRENGTH OF THIS
SYSTEM...AND SHORT TERM MODELS PIN-POINTING A 20-21Z TIME FRAME
WHERE -SN BEGINS...WILL CONTINUE CURRENT TAF TIMING AT 20-21Z FOR
STC/MSP. RNH/EAU WILL BE THE LATEST IN TERMS OF -SN
DEVELOPING...AND IT MAY BE A SHARP CUTOFF BETWEEN MSP/RNH DURING
THE LATE AFTN WITH MODERATE/HEAVY SN AT MSP...BUT CONTINUE
3/4SM -SN AT RNH AFT 23Z. LATER SHIFTS CAN DETERMINE THE EXTENT OF
THE HEAVIER SNOW BANDS TO THE NE...PER LATEST RADAR IMAGERY.
THE BEST TIME PERIOD OF MODERATE/HEAVY SN FOR RWF WILL BE FROM
18-24Z...WITH A SLOW DECREASE DURING THE EVENING. FOR
AXN/STC/MSP...BEST SN OR +SN WILL BE NEAR THE 22-03Z TIME
FRAME. AFT 06-09Z...EXPECT THE SN/+SN TO DECREASE TO -SN OR
FLURRIES WITH CEILINGS SLOWLY LIFTING BETWEEN 12-18Z/04.
MSP...TIMING OF THE START OF -SN WILL BE FROM 20-21Z...WITH SN/+SN
DURING THE 22-03Z TIME FRAME. HIGH CONFIDENCE FOR LIFR/IFR
CEILINGS/VSBY FOR MSP BETWEEN 22 AND 06Z...WITH VSBY/CEILINGS
SLOWLY RISING DURING THE LATE MORNING HRS. WNDS WILL REMAIN FROM
THE ESE/E DURING THE AFTN/EVENING...THEN SLOWLY BECOMING E/NE AFT
06Z...THEN N/NW BETWEEN 12-15Z. ..JLT..
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ANOKA-BLUE
EARTH-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-RAMSEY-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WASHINGTON-
WATONWAN-WRIGHT.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-
RENVILLE-STEVENS-SWIFT-YELLOW MEDICINE.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-
MORRISON.
WI...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR PEPIN-PIERCE-
ST. CROIX.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-POLK.
&&
JM/JLTHazardous weather outlook, Dec 3, 11:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1133 AM CST FRI DEC 3 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1133 AM CST FRI DEC 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL CONTINUE TO SPREAD EAST OVER THE SOUTHWEST HALF OF
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN. THE HEAVIEST SNOWFALL
WILL STAY SOUTH AND WEST OF THE INTERSTATE 94 CORRIDOR...AND JUST
NORTH AND EAST OF THE MINNESOTA RIVER VALLEY. THE EVENING COMMUTE IN
THE TWIN CITIES...COULD BE ADVERSELY IMPACTED...WITH VISIBILITIES
LOWERING TO LESS THAN A MILE AND ROAD BECOMING SNOW COVERED.
TOTAL SNOWFALL ACCUMULATIONS BY SATURDAY MORNING SHOULD RANGE FROM
5 TO 8 INCHES ACROSS PORTIONS OF MINNESOTA AND FAR WEST CENTRAL
WISCONSIN. LESSER AMOUNTS OF 2 TO 5 INCHES IS ANTICIPATED OVER
PARTS OF CENTRAL MINNESOTA AND WESTERN WISCONSIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED. PLEASE RELAY THE REPORTS TO
YOUR NEAREST NATIONAL WEATHER SERVICE FORECAST OFFICE.
In the hours before
Local storm report, Dec 3, 12:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM SNOW SPRINGFIELD 44.24N 94.98W
12/03/2010 E2.0 INCH BROWN MN CO-OP OBSERVER
&&
DEVINNYLocal storm report, Dec 3, 12:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM SNOW VESTA 44.51N 95.41W
12/03/2010 E1.5 INCH REDWOOD MN TRAINED SPOTTER
1110 AM SNOW GRANITE FALLS 44.81N 95.54W
12/03/2010 E1.0 INCH CHIPPEWA MN TRAINED SPOTTER
1112 AM SNOW MORGAN 44.42N 94.92W
12/03/2010 M0.8 INCH REDWOOD MN TRAINED SPOTTER
STARTED SNOWING ABOUT 930 AM
1124 AM SNOW LAMBERTON 44.23N 95.26W
12/03/2010 E1.0 INCH REDWOOD MN TRAINED SPOTTER
1130 AM SNOW ST JAMES 43.98N 94.63W
12/03/2010 M1.5 INCH WATONWAN MN TRAINED SPOTTER
1137 AM SNOW REDWOOD FALLS 44.54N 95.11W
12/03/2010 E2.0 INCH REDWOOD MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Dec 3, 12:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM SNOW VESTA 44.51N 95.41W
12/03/2010 E1.5 INCH REDWOOD MN TRAINED SPOTTER
1110 AM SNOW GRANITE FALLS 44.81N 95.54W
12/03/2010 E1.0 INCH CHIPPEWA MN TRAINED SPOTTER
1112 AM SNOW MORGAN 44.42N 94.92W
12/03/2010 M0.8 INCH REDWOOD MN TRAINED SPOTTER
STARTED SNOWING ABOUT 930 AM
1124 AM SNOW LAMBERTON 44.23N 95.26W
12/03/2010 E1.0 INCH REDWOOD MN TRAINED SPOTTER
1130 AM SNOW ST JAMES 43.98N 94.63W
12/03/2010 M1.5 INCH WATONWAN MN TRAINED SPOTTER
1137 AM SNOW REDWOOD FALLS 44.54N 95.11W
12/03/2010 E2.0 INCH REDWOOD MN TRAINED SPOTTER
1157 AM SNOW ST CLAIR 44.08N 93.86W
12/03/2010 M0.3 INCH BLUE EARTH MN TRAINED SPOTTER
1203 PM SNOW SPRINGFIELD 44.24N 94.98W
12/03/2010 E2.0 INCH BROWN MN CO-OP OBSERVER
&&
DEVINNYLocal storm report, Dec 3, 12:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM SNOW NEW ULM 44.31N 94.46W
12/03/2010 E1.0 INCH BROWN MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Dec 3, 12:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM SNOW MANKATO 44.17N 93.99W
12/03/2010 M1.0 INCH BLUE EARTH MN BROADCAST MEDIA
VISIBILITES COMMING DOWN SNOW INTENSITY BE3COMING
MODERATE
&&
LRSLocal storm report, Dec 3, 1:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CST FRI DEC 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM SNOW HUTCHINSON 44.89N 94.37W
12/03/2010 E1.0 INCH MCLEOD MN TRAINED SPOTTER
&&
DEVINNYWinter Storm, Pepin
- When
- December 3, 2:00 PM CST to December 4, 3:00 AM CST
- Where
- Pepin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Snowfall amounts averaged around 6 to 8 inches in the western one half of the county.
Winter Storm, Pierce
- When
- December 3, 2:00 PM CST to December 4, 3:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Snowfall amounts averaged around 6 inches in the western one half of the county.
Winter Storm, St. Croix
- When
- December 3, 3:00 PM CST to December 4, 3:00 AM CST
- Where
- St. Croix forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Snowfall amounts averaged around 6 to 8 inches in the southern one half of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 7, 20105 deaths · 2 events
- Winter Weather in Kentucky, December 3, 20103 injured · $50,000 · 1 event
- Winter Storm in Minnesota, December 3 to 4, 201026 events
- Winter Weather in Wisconsin, December 3 to 4, 201016 events
- Winter Storm and Winter Weather in Iowa, December 3 to 4, 201010 events
- Winter Storm and Winter Weather in Illinois, December 3 to 4, 20109 events
- Heavy Snow in Wisconsin, December 3 to 4, 20108 events
- Winter Weather in Minnesota, December 3, 20107 events
- Heavy Snow in Minnesota, December 3 to 4, 20107 events
- Heavy Snow in Illinois, December 3 to 4, 20105 events
- Heavy Snow in North Dakota, December 3, 20104 events
- Heavy Snow in Iowa, December 3 to 4, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263840, 263841, 263838.